Alert archive / Illinois / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 157, NWS St. Louis, MO
NWS St. Louis, MO issued this severe thunderstorm warning at Nov 17, 2013, 12:24 PM CST for 4 counties in Illinois. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Nov 17, 2013, 12:24 PM CST (18:24 UTC)
- Expired
- Nov 17, 2013, 1:15 PM CST
- In force
- 51 min
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Bond County, IL, Fayette County, IL, Madison County, IL, Montgomery County, IL
The radar
The St Louis radar (KLSX), 129 km from the middle of the area, began a volume at 18:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Nov 17, 8:40 AM CST | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 6.4 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1021 J/kg
- Mixed-layer CIN
- -53 J/kg
- Mixed-layer LCL
- 506 m above ground
- 0-6 km bulk shear
- 67 kt
- 0-1 km storm-relative helicity
- 398 m²/s²
- 0-3 km storm-relative helicity
- 396 m²/s²
- Significant tornado parameter
- 2.7
- Supercell composite
- 11.0
The text
As transmitted, in the capitals the NWS used until 2016.
139
WUUS53 KLSX 171824
SVRLSX
ILC005-051-119-135-171915-
/O.NEW.KLSX.SV.W.0157.131117T1824Z-131117T1915Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
1224 PM CST SUN NOV 17 2013
THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
BOND COUNTY IN SOUTH CENTRAL ILLINOIS...
FAYETTE COUNTY IN SOUTH CENTRAL ILLINOIS...
SOUTHEASTERN MADISON COUNTY IN SOUTHWEST ILLINOIS...
SOUTHEASTERN MONTGOMERY COUNTY IN SOUTH CENTRAL ILLINOIS...
* UNTIL 115 PM CST
* AT 1221 PM CST...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NOKOMIS TO COFFEEN TO POCAHONTAS TO ST. JACOB...AND
MOVING EAST AT 65 MPH.
HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...TRAINED WEATHER SPOTTERS. TREES WERE REPORTED DOWN IN
MCKINLEY HEIGHTS AND 60 MPH WINDS WERE ESTIMATED IN TOWER
GROVE HEIGHTS.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
GREENVILLE...VANDALIA...WOBURN...VAN BURENSBURG...MULBERRY GROVE...
RAMSEY...BEAVER CREEK...TAMALCO...WRIGHTS CORNER...BROWNSTOWN...
SHOBONIER...ST. ELMO...PIERRON...CHAPMAN...OHLMAN...FILLMORE...
BINGHAM...SMITHBORO...DUDLEYVILLE AND BAYLE CITY.
THIS WARNING INCLUDES RAMSEY LAKE STATE PARK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH ONE IS NOT
IMMEDIATELY LIKELY...IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE
TO A PLACE OF SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT
OR SMALL INTERIOR ROOM.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
THIS IS A DANGEROUS SITUATION. THESE STORMS ARE PRODUCING WIDESPREAD
WIND DAMAGE ACROSS ST. LOUIS METRO AREA. SEEK SHELTER NOW INSIDE A
STURDY STRUCTURE AND STAY AWAY FROM WINDOWS.
&&
LAT...LON 3891 8875 3882 8905 3883 8913 3880 8915
3877 8926 3874 8946 3874 8959 3871 8960
3866 8986 3889 8970 3905 8956 3935 8953
3935 8914 3922 8913 3921 8880 3892 8880
3891 8874
TIME...MOT...LOC 1823Z 250DEG 58KT 3936 8926 3909 8937
3888 8947 3869 8968
HAIL...1.00IN
WIND...60MPH
$$
BRITT2 follow-up statements
979
WWUS53 KLSX 171851
SVSLSX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
1251 PM CST SUN NOV 17 2013
ILC005-119-135-171900-
/O.CAN.KLSX.SV.W.0157.000000T0000Z-131117T1915Z/
MADISON IL-MONTGOMERY IL-BOND IL-
1251 PM CST SUN NOV 17 2013
...THE SEVERE THUNDERSTORM WARNING FOR BOND...SOUTHEASTERN MONTGOMERY
AND SOUTHEASTERN MADISON COUNTIES IS CANCELLED...
THE LINE OF STORMS WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE
WARNED AREA.
LAT...LON 3891 8874 3882 8904 3883 8913 3880 8915
3877 8925 3922 8913 3921 8880 3893 8880
3891 8880
TIME...MOT...LOC 1850Z 250DEG 58KT 3951 8873 3924 8884
3903 8894 3885 8908
$$
ILC051-171915-
/O.CON.KLSX.SV.W.0157.000000T0000Z-131117T1915Z/
FAYETTE IL-
1251 PM CST SUN NOV 17 2013
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR FAYETTE COUNTY
UNTIL 115 PM CST...
AT 1247 PM CST...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM FINDLAY TO COWDEN TO BROWNSTOWN TO SHOBONIER...AND
MOVING EAST AT 65 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...TRAINED WEATHER SPOTTERS.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
ST. ELMO...AVENA...ST. PAUL...ST. JAMES AND LOOGOOTEE.
THIS WARNING INCLUDES RAMSEY LAKE STATE PARK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH ONE IS NOT
IMMEDIATELY LIKELY...IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE
TO A PLACE OF SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT
OR SMALL INTERIOR ROOM.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3891 8874 3882 8904 3883 8913 3880 8915
3877 8925 3922 8913 3921 8880 3893 8880
3891 8880
TIME...MOT...LOC 1850Z 250DEG 58KT 3951 8873 3924 8884
3903 8894 3885 8908
HAIL...<.75IN
WIND...60MPH
$$
BRITT693
WWUS53 KLSX 171900
SVSLSX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
100 PM CST SUN NOV 17 2013
ILC051-171910-
/O.CAN.KLSX.SV.W.0157.000000T0000Z-131117T1915Z/
FAYETTE IL-
100 PM CST SUN NOV 17 2013
...THE SEVERE THUNDERSTORM WARNING FOR FAYETTE COUNTY IS CANCELLED...
THE LINE OF STORMS WHICH PROMPTED THE WARNING HAS WEAKENED AND MOVED
OUT OF THE WARNED AREA.
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN ST LOUIS.
LAT...LON 3891 8874 3882 8904 3883 8913 3880 8915
3877 8925 3922 8913 3921 8880 3893 8880
3891 8880
TIME...MOT...LOC 1900Z 250DEG 58KT 3954 8852 3928 8863
3907 8874 3889 8888
$$
BRITTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 17, 11:30 AM CST, 54 minutes earlier.
Area forecast discussion, Nov 17, 11:30 AM CST, 54 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ST LOUIS MO
1130 AM CST Sun Nov 17 2013
.UPDATE:
Issued at 1125 AM CST Sun Nov 17 2013
Thunderstorms (some severe) are ongoing across parts of MO/IL
ahead of a strong cold front. Thunderstorms will end this
afternoon with the passage of the front however strong gradient
winds of 25-35 mph with gusts up to 50 mph will persist through
sunset before diminishing.
Kanofsky
&&
.SHORT TERM: (Through Late This Afternoon)
Issued at 331 AM CST Sun Nov 17 2013
Latest round of storms have moved off to the east and southeast
early this morning. Could still see some scattered activity in warm
sector, but better chances later this morning and through the
afternoon hours as strong cold front slides through region. Strong
to severe storms still possible for portions of the forecast area,
mainly along and east of Mississippi River with best chance further
east over eastern IL and most of Indiana where there is a high risk
of severe weather. SPC has placed eastern portions of our forecast
area in a moderate risk for severe storms, so added severe mention
in the weather grids for this area. All of this is due to a surface
low currently over northeastern KS that will continue to deepen as
negatively tilted upper level trof helps to lift it northeast into
Great Lakes region. This combined with broad low level jet which
will continue to advect plenty of moisture into the area resulting
in moderate instability. As cap erodes by late morning, discrete
cells to develop over east central/southeastern MO as well as
southwestern IL which will eventually merge into a line and race
east. The main threats will be large hail and damaging winds, as
well as a few tornadoes. With the rapid movement of the front the
storms should move out of the forecast area by 00z Monday.
Another issue to deal with today will be the winds, as gradient
tightens ahead of system will see winds pickup by mid morning
sustained between 20 and 30 mph, gusting to near 40 mph at times.
Winds to persist behind the strong cold front as well before
diminishing early this evening. So have kept wind advisory for today
from 10 am to 6 pm.
One last above normal day as temperatures rise into the mid 60s to
mid 70s, then temperatures to remain steady or slowly fall during
the afternoon hours as the front slides through.
Byrd
.LONG TERM: (Tonight through Saturday)
Issued at 331 AM CST Sun Nov 17 2013
As system exits the area this evening, surface ridge to build in and
winds diminish. Colder air to filter in with lows dipping down into
the mid 30s to low 40s, about 20 to 30 degrees colder then
temperatures are this morning.
Surface ridge to remain over region through Monday night before
moving off to the east. In the meantime, highs on Monday will only
be in the 50s with lows Monday night in the upper 20s to low 30s.
Beyond that, extended models show southerly flow returning to the
area by mid week. Several weak shortwaves to slide through the area
for the rest of the forecast period with chances of rain Wednesday
through early Saturday. Extended models are indicating colder air
to filter in by Friday night with rain becoming mixed with snow
before ending.
Byrd
&&
.AVIATION: (For the 18z TAFs through 18z Monday Afternoon)
Issued at 1107 AM CST Sun Nov 17 2013
Thunderstorms should clear all terminals within the first few
hours of the TAF period. Winds will shift to the west behind a
cold front. Gusty winds will persist for the rest of the afternoon
with gusts up to 40 kts possible. Gustiness will decrease after
sunset however sustained winds will remain above 10 kts overnight.
Specifics for KSTL: Thunderstorms should clear the terminal by
19z. Winds will shift to the west behind a cold front. Gusty
winds will persist for the rest of the afternoon with gusts up to
40 kts possible. Gustiness will decrease after sunset however
sustained winds will remain above 10 kts overnight.
Kanofsky
&&
.LSX WATCHES/WARNINGS/ADVISORIES:
MO...WIND ADVISORY until 6 PM CST this evening FOR Audrain MO-Boone
MO-Callaway MO-Cole MO-Crawford MO-Franklin MO-Gasconade MO-
Iron MO-Jefferson MO-Knox MO-Lewis MO-Lincoln MO-Madison MO-
Marion MO-Moniteau MO-Monroe MO-Montgomery MO-Osage MO-Pike
MO-Ralls MO-Reynolds MO-Shelby MO-St. Charles MO-St.
Francois MO-St. Louis City MO-St. Louis MO-Ste. Genevieve
MO-Warren MO-Washington MO.
IL...WIND ADVISORY until 6 PM CST this evening FOR Adams IL-Bond IL-
Brown IL-Calhoun IL-Clinton IL-Fayette IL-Greene IL-Jersey
IL-Macoupin IL-Madison IL-Marion IL-Monroe IL-Montgomery IL-
Pike IL-Randolph IL-St. Clair IL-Washington IL.
&&
WFO LSXHazardous weather outlook, Nov 17, 4:24 AM CST, 8 hours before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ST LOUIS MO 424 AM CST SUN NOV 17 2013 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-181200- GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL- MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL- CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO- LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO- AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO- LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO- ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO- WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO- MADISON MO-REYNOLDS MO- 424 AM CST SUN NOV 17 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS. .DAY ONE...TODAY AND TONIGHT THE THREAT OF SEVERE THUNDERSTORMS WILL BE OVER EASTERN MISSOURI AND WEST CENTRAL AND SOUTHWEST ILLINOIS TODAY. A FEW TORNADOES WILL BE POSSIBLE...ALONG WITH DAMAGING WINDS AND SOME HAIL. IN ADDITION...VERY STRONG SOUTHWESTERLY WINDS ARE EXPECTED FROM LATE THIS MORNING AND INTO THIS AFTERNOON...WITH WINDS GUSTING INTO THE 45 TO 50 MPH RANGE. WINDS WILL VEER TO THE WEST BEHIND A STRONG COLD FRONT LATER THIS AFTERNOON. BECAUSE OF THIS THREAT...A WIND ADVISORY HAS BEEN ISSUED FROM 10 AM TO 6 PM TODAY. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY OVER EASTERN MISSOURI AND WEST CENTRAL AND SOUTHWESTERN ILLINOIS TODAY. BYRD
In the hours before
Local storm report, Nov 17, 12:09 PM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE ST LOUIS MO
1209 PM CST SUN NOV 17 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1207 PM TORNADO NEW MINDEN 38.44N 89.37W
11/17/2013 WASHINGTON IL TRAINED SPOTTER
JUST SOUTHEASAT OF NEW MINDEN. TORNADO RAPIDLY MOVING
NORTHEAST
&&
CORRECTED REMARKS
TRUETTLocal storm report, Nov 17, 12:10 PM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1210 PM CST SUN NOV 17 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1140 AM TSTM WND DMG ST. LOUIS 38.64N 90.24W
11/17/2013 ST. LOUIS CITY MO TRAINED SPOTTER
LARGE TREE UPROOTED AT THE 4500 BLOCK OF MAGNOLIA.
&&
JPKLocal storm report, Nov 17, 12:17 PM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1217 PM CST SUN NOV 17 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1204 PM NON-TSTM WND DMG MARYLAND HEIGHTS 38.72N 90.48W
11/17/2013 ST. LOUIS MO TRAINED SPOTTER
THREE VEHICLES BLOWN OFF INTERSTATE 270 AND 364.
&&
GOSSELINLocal storm report, Nov 17, 12:18 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1218 PM CST SUN NOV 17 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1218 PM WALL CLOUD 2 NW BREESE 38.63N 89.55W
11/17/2013 CLINTON IL TRAINED SPOTTER
&&
TRUETTLocal storm report, Nov 17, 12:23 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1223 PM CST SUN NOV 17 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1220 PM TSTM WND DMG HILLSBORO 39.16N 89.48W
11/17/2013 MONTGOMERY IL TRAINED SPOTTER
ROOF SHINGLES BLOWN OFF.
&&
JPKLocal storm report, Nov 17, 12:24 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1224 PM CST SUN NOV 17 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1215 PM TSTM WND DMG ST. LOUIS 38.64N 90.24W
11/17/2013 ST. LOUIS CITY MO AMATEUR RADIO
MULTIPLE TREES DOWN SOME AS BIG AS TWELVE INCHES IN
DIAMETER.
&&
GOSSELINThe office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 17, 11:04 AM CST | Severe Thunderstorm Warning | LSX | Jersey, Macoupin, Montgomery | 41 min |
| Nov 17, 11:11 AM CST | Tornado Warning | LSX | Macoupin, Montgomery | 19 min |
| Nov 17, 11:21 AM CST | Tornado Warning | LSX | Macoupin, Montgomery | 24 min |
| Nov 17, 11:38 AM CST | Severe Thunderstorm Warning | LSX | Madison, Monroe, Saint Clair | 37 min |
| Nov 17, 11:41 AM CST | Tornado Warning | LSX | Montgomery | 19 min |
| Nov 17, 11:49 AM CST | Tornado Warning | LSX | Randolph | 26 min |
| Nov 17, 11:53 AM CST | Tornado Warning | LSX | Clinton, Washington | 37 min |
| Nov 17, 11:56 AM CST | Tornado Warning | LSX | Bond, Clinton, Fayette | 34 min |
| Nov 17, 12:09 PM CST | Tornado Warning | LSX | Randolph | 21 min |
| Nov 17, 12:14 PM CST | Tornado Warning | LSX | Marion | 46 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.